Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 7, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 7, 2021, 4:34 PM EDT for Aiken County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 4:34 PM EDT (20:34 UTC)
Expired
Jun 7, 2021, 5:00 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

County Aiken County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS82 KCAE 072034
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
434 PM EDT Mon Jun 7 2021
 
SCZ025>027-030-072100-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
434 PM EDT Mon Jun 7 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Lexington...northwestern Aiken...south central Saluda and east
central Edgefield Counties Until 500 PM EDT....

At 433 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken Municipal Airport, or 7 miles north of
Aiken, moving north at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized 
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crop is possible. Damage to windshields is 
           unlikely. Localized, minor flooding of low lying and poor 
           drainage areas is also possible.

Some locations in the path of this storm include...
Ridge Spring, Aiken Municipal Airport, Edgefield County Airport,
Monetta, Ward, Vaucluse, Steedman, New Holland and Cedar Pond
Campground.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 20 in South Carolina between mile markers 12
and 38.
 
LAT...LON 3356 8159 3362 8188 3390 8175 3378 8136
TIME...MOT...LOC 2033Z 195DEG 9KT 3366 8168 

$$
awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 7, 2:22 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 7, 2:22 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
222 PM EDT Mon Jun 7 2021

.SYNOPSIS...
A warm and moist air mass will reside over the region early this
week, with scattered to numerous afternoon and evening convection
expected. Rain chances will be a little lower mid week as the upper
ridge strengthens and deeper moisture shifts to the north. Troughing
will develop over the region late this week supporting higher PoPs
once again. Temperatures will be near to above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm and very moist air mass typical of mid to late summer is in
place. The pattern features an upper ridge along the coast with an
upper trough over the central MS Valley. Deep southerly flow across
the region with PWAT values around 2 inches, which is about 150
percent of normal. There is also a short wave over GA that will
slowly cross the area through tonight. The airmass is
moderately unstable with lifted indices -5C to -6C and sfc based
CAPE around 3000 J/kg. This should support widespread showers
and thunderstorms this afternoon into early tonight. High
resolution models indicate scattered to numerous showers and
thunderstorms this afternoon, diminishing around midnight. Will
continue to carry likely pops and linger pops through the late
evening hours as the shortwave energy should help convection
persist past sunset. Wind shear is weak and the primary storm
mode will be multicell clusters with generally a low severe
threat. Heavy rain will be the main threat given such high PWAT
values and relatively slow storm motion.

Despite cloud cover, high temperatures will be in the in the
80s to low 90s. Lows overnight will be mild in the upper 60s to
low 70s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Models continue to remain in rather good agreement with the
overall pattern through Thursday night. Tuesday should start off
with a few showers moving through the area during the morning
hours as a weak shortwave moves through on the back of the upper
ridge axis. Most of this activity should be mostly in the form
of showers, then if any lingering activity lasts into the
afternoon we could see some thunderstorms develop. Biggest issue
remains the very high moisture content of the atmosphere, and
this will lead to periods of heavy rainfall, even in the
showers. The activity should be diminished by Tuesday evening,
with a few isolated showers still hanging on. Highs on Tuesday
remain slightly below normal, with readings in the lower to mid
80s. However the humidity will remain high through the day.
Overnight lows for Tuesday night will be back down into the
upper 60s.

For Wednesday and Thursday, the upper ridge axis remains just
east of the area, while the surface high is off the coast.
Plenty of moisture will remain across the region, so little
change from the usual Summertime pattern of afternoon and
evening showers and thunderstorms each day. This activity will
focus along the previous days localized convection boundaries,
and along the inland moving sea-breeze. Highs will be in the
upper 80s to low 90s with lows int he upper 60s to low 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
By Friday, the global models show the upper low that has been
generally stalled west of the region beginning to move over top
of the ridge, helping to suppress the ridge further southward.
The main trough axis should move in on Saturday, and it could
push a weak front towards the area as it does. This pattern
would enhance thunderstorm potential and provide a high chance
of PoPs into the weekend. High temperatures won't change much
however with highs expected to be in the upper 80s to mid 90s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions expected in numerous showers and thunderstorms this
afternoon into tonight, then low clouds/fog during the early morning
hours.

Shortwave energy on the eastern periphery of an upper trough over
the MS Valley will support widespread showers and thunderstorms this
afternoon into tonight, likely impacting all terminals. Convection
should diminish during the early morning hours with MVFR/IFR
conditions developing in fog/stratus. The chance for scattered
convection may linger overnight, though confidence is low that
it will affect the terminals. HREF indicated convection
coverage increasing again after 08/14z with primarily MVFR
cigs. South winds 5 to 10 knots outside of thunderstorms will
become light tonight.

EXTENDED AVIATION OUTLOOK...Restrictions possible in early
morning fog/stratus and in mainly diurnal afternoon convection
through Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 7, 3:50 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Mon Jun 7 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-080800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
350 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.
However, slow moving storms may pose a minor flooding threat due to
heavy rainfall, especially in areas that received significant rain
over the past couple of days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 4:02 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
402 PM EDT Mon Jun 7 2021

SCZ027-028-037-135-136-072030-
Central Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
402 PM EDT Mon Jun 7 2021

...Strong Thunderstorms Will Impact Portions of north central Central
Orangeburg...southeastern Lexington...northwestern Calhoun...
southeastern Richland and northeastern Northwestern Orangeburg
Counties Until 430 PM EDT....

At 401 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Orangeburg, moving north at
20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Gaston, Sandy Run and Swansea.

This includes Interstate 26 between mile markers 125 and 139.

LAT...LON 3349 8094 3352 8108 3383 8112 3378 8081
TIME...MOT...LOC 2001Z 192DEG 16KT 3360 8100

awp
Special weather statement, Jun 7, 4:04 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Mon Jun 7 2021

SCZ020-021-072030-
Fairfield SC-Newberry SC-
404 PM EDT Mon Jun 7 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and northeastern Newberry Counties Until 430 PM EDT....

At 404 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 11 miles north of Newberry,
moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Whitmire, Henderson Island, Enoree Ranger District Office, Maybington
Fire Station and US-176 and SC-34 Crossroads.

This includes Interstate 26 between mile markers 62 and 67.

LAT...LON 3455 8133 3430 8155 3441 8175 3444 8173
      3446 8169 3453 8164 3449 8157 3445 8154
      3449 8149 3449 8146 3450 8142 3457 8142
      3457 8138
TIME...MOT...LOC 2004Z 214DEG 16KT 3445 8163

awp
Special weather statement, Jun 7, 4:28 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Mon Jun 7 2021

SCZ027-028-037-135-072100-
Lexington SC-Calhoun SC-Richland SC-Northwestern Orangeburg SC-
428 PM EDT Mon Jun 7 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun...southeastern Richland and north
central Northwestern Orangeburg Counties Until 500 PM EDT....

At 428 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sandy Run, or 15 miles southwest of McEntire
Air Base, moving north at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, West Columbia, Cayce, McEntire Air Base, SC State Farmer's
Market, Congaree National Park, SC State Fair Grounds, Hopkins, West
Columbia Riverwalk, Sandy Run, Five Points, Horrel Hill, New Zion,
Olympia, Rosewood, Lexington Acres Pond, Cayce Riverwalk, Silver
Lake, Guignard Park and Dixiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 26 between mile markers 116 and 138.
 Interstate 77 between mile markers 1 and 10.

LAT...LON 3365 8087 3368 8108 3401 8107 3396 8075
TIME...MOT...LOC 2028Z 189DEG 19KT 3374 8096

NS
Special weather statement, Jun 7, 4:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
434 PM EDT Mon Jun 7 2021

SCZ025>027-030-072100-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
434 PM EDT Mon Jun 7 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Lexington...northwestern Aiken...south central Saluda and east
central Edgefield Counties Until 500 PM EDT....

At 433 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken Municipal Airport, or 7 miles north of
Aiken, moving north at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Ridge Spring, Aiken Municipal Airport, Edgefield County Airport,
Monetta, Ward, Vaucluse, Steedman, New Holland and Cedar Pond
Campground.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 20 in South Carolina between mile markers 12
and 38.

LAT...LON 3356 8159 3362 8188 3390 8175 3378 8136
TIME...MOT...LOC 2033Z 195DEG 9KT 3366 8168

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:02 PM EDTSpecial Weather StatementCAECalhoun28 min
Jun 7, 4:04 PM EDTSpecial Weather StatementCAENewberry26 min
Jun 7, 4:28 PM EDTSpecial Weather StatementCAECalhoun32 min
Jun 7, 4:44 PM EDTAreal Flood AdvisoryCAEAiken61 min
Jun 7, 4:57 PM EDTSpecial Weather StatementCAEFairfield33 min
Jun 7, 5:26 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lexington, Newberry, Richland64 min
Jun 7, 5:36 PM EDTSpecial Weather StatementCAEFairfield24 min
Jun 7, 6:17 PM EDTAreal Flood AdvisoryCAEChesterfield, Fairfield, Kershaw, Lancaster, Richland118 min
Jun 7, 6:32 PM EDTAreal Flood AdvisoryCAEAiken118 min
Jun 7, 4:35 PM EDTSpecial Weather StatementCAERichmond25 min
Jun 7, 6:09 PM EDTAreal Flood AdvisoryCAEBurke2 hr

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.